Agitation - Is it the Exelon Patches

Lilian&Dave

Registered User
My husband has had dementia now for a few years and been using Exelon patches for the past two years as he was extremely agitated and kept going downstairs and trying to go out during the night. However, the agitation has returned for the past few months and starts with Sundowning often as early as 3.00pm and can go on all evening until he goes to bed with a sleeping tablet. The dementia nurse visited last week for his annual review and when I told her about it she said another medication might help (Mematine, I think is what she said),l when I asked if he could have it she said she would have to talk to the doctor to see if he was eligible? Well today she has phoned me to say the Consultant said it could be the Exelon patch causing the agitation - stop it for 2 weeks to see if it improved, if he quickly deteriorated start using it again and phone her. Do you think this is the best advice, surely if it was given to stop agitation failing to use it will revert immediately back unless he has moved on to a different level
 

linda1scot

Registered User
Aug 2, 2011
416
53
north lanarkshire
Hi

I just wanted to say mum was on Exelon and this drug made her react in exactly the same way. She was extremely agitated to the extent that she wouldn't stop moving around in a manic type of way and rambling even more than usual. This all happened within a few weeks of her taking the drug. We asked her consultant psychiatrist if we could withdraw this treatment as we felt instead of helping mum it was making her worse. The consultant disagreed with us but after me finding mum sitting at her door with a screwdriver manically saying "they were going to get her" and this was her protection I phoned an emergency doctor and mum was sectioned. cutting a long story short, the psychiatrist agreed to slowly withdraw mum from the Exelon and I am happy to say mum went back to being 'normal' with her Alzheimers.

I suggest you ask for the drug to be changed although I am sure it works perfectly fine for some.

hugs, Linda x
 

Lilian&Dave

Registered User
Hi

I just wanted to say mum was on Exelon and this drug made her react in exactly the same way. She was extremely agitated to the extent that she wouldn't stop moving around in a manic type of way and rambling even more than usual. This all happened within a few weeks of her taking the drug. We asked her consultant psychiatrist if we could withdraw this treatment as we felt instead of helping mum it was making her worse. The consultant disagreed with us but after me finding mum sitting at her door with a screwdriver manically saying "they were going to get her" and this was her protection I phoned an emergency doctor and mum was sectioned. cutting a long story short, the psychiatrist agreed to slowly withdraw mum from the Exelon and I am happy to say mum went back to being 'normal' with her Alzheimers.

I suggest you ask for the drug to be changed although I am sure it works perfectly fine for some.

hugs, Linda x
I was a bit concerned when they said just stop using the patch for two weeks I. Would have thought it would need to be weened off slowly to avoid a rapid reaction, but I suppose the consultant has had experience of this
 

linda1scot

Registered User
Aug 2, 2011
416
53
north lanarkshire
I was a bit concerned when they said just stop using the patch for two weeks I. Would have thought it would need to be weened off slowly to avoid a rapid reaction, but I suppose the consultant has had experience of this
All I know is that my mum was weened off her Exelon and it took a couple of weeks to do this but the results were astonishing within a few days! x
 

nicoise

Registered User
Jun 29, 2010
1,806
If your husband has been using the Exelon for two years without problems, these changes might not be down to that - it is something you might expect soon after starting a new medication.

However, things do move on, and it may be that the Exelon doesn't suit him any more.

Once you have stopped the Exelon, you will know if that makes any difference. Good luck!
 

Izzy

Volunteer Moderator
Aug 31, 2003
60,426
Dundee
I know that Memantine (Ebixa) is supposed to help with agitation. My husband was eventually taken off Exelon as the memory clinic doctor felt it was no longer doing him any good. She put him on Ebixa but it made him extra sleepy. He wasn't really agitated in the first place so I asked for him to be taken off it. I have heard it does have good results for people who display agitation.
 

Lilian&Dave

Registered User
My husband has had dementia now for a few years and been using Exelon patches for the past two years as he was extremely agitated and kept going downstairs and trying to go out during the night. However, the agitation has returned for the past few months and starts with Sundowning often as early as 3.00pm and can go on all evening until he goes to bed with a sleeping tablet. The dementia nurse visited last week for his annual review and when I told her about it she said another medication might help (Mematine, I think is what she said),l when I asked if he could have it she said she would have to talk to the doctor to see if he was eligible? Well today she has phoned me to say the Consultant said it could be the Exelon patch causing the agitation - stop it for 2 weeks to see if it improved, if he quickly deteriorated start using it again and phone her. Do you think this is the best advice, surely if it was given to stop agitation failing to use it will revert immediately back unless he has moved on to a different level
Thank you for yor input to my dilemma, stopping should show if his condition has moved on as suggested by nicoise and Izzy's comment that her husband was not getting any benefit from Exelon and therefore taken off it may suggest my husband is following this pattern. Thank you will keep posting in a few days on any changes.
 

Irishgirl57

Registered User
Jan 21, 2014
189
62
Florida, USA
this shows that every patient presents differently and not all medications work the same on each person! When I was first diagnosed three years ago, they started me on Aricept. I got very agitated frustrated anxious, etc., but without the aricept, my memory wasn't any good I was confused, had a lot of memory episodes, got lost. So for me, it was stay on the aricept and add another medication that would help with the agitation and anxiousness.

Everyone is different... this work for me but it may not work for others!